The Covid Pandemic of 2020 which gained so much media attention and politicians swearing to help the American people is nothing in comparison to the lesser publicized, but far deadlier epidemic of deaths from drug overdoses.
This has hit many more Americans then has the Covid farce. In fact, my own Father-in-law took himself from our family in just this way, so this topic has a particular interest for me.
If this information had been around when he was discovered overdosing, he might be with us today to make better decisions.
Overdosing can happen from a variety of different toxic substances we humans ingest, snort, inhale or inject, but the primary one of concern for this topic is Fentanyl.
This drug is incredibly cheap to make in Mexico, with easily imported products from China. After fentanyl has been produced, it is then either cut into other forms of drugs to increase potency, or it is sold in America as is for those who are looking for the most profound high.
According to the Center for Disease Control (CDC), more than a million Americans have died from drug overdoses since the organization had started collecting data in 1999. And a huge percentage of those deaths caused by opiates has been steadily climbing over recent years.
“In 2012, synthetic opioids were involved in 6 percent of 41,502 overdose deaths. That figure quickly climbed to 66 percent of 106,699 deaths in 2021. Provisional data suggest this will edge even higher for 2022.” Center for Disease Control.
Fortunately there is a miracle drug that counteracts the deadly effects of opiates such as fentanyl.
Noloxone, or as its better know by its brand name, Narcan, can be used by anyone to save the life of someone overdosing. This Drug is given to the casualty via a nasal spray.
Historically, Narcan has only been given out in prescription at the recommendation of a doctor, but recent changes have made it more available to the public, and in some cases and locations, it might even be free.
For those of us who are ready, willing, and able to assist can now carry a dosage of Narcan, especially if someone we love is prescribed an opiate, in case they accidentally, or intentionally, overdose.
- What if you give Narcan to someone who isn’t ODing on opiates? Nothing. It only affects Opiate overdose.
- Opiates are a central nervous system depressant. Which means it makes everything slow down and or stop.
- Signs and Symptoms:
- Decreased Respiratory Drive. Slow or absent breathing
- Pale blue skin around fingertips and lips. For darker colored skin, pull back the casualty’s lip to look at the skin inside.
- Altered mental status. Dazed, Drowsy, or Unconscious
- Pinpoint pupils
- Decreased Blood Pressure
Treatments and procedures:
- Call 911!
- Send bystander to retrieve AED and wave down responding medics
- Sternal rub to check mental status. Observe breathing and check pupils and pulse.
- If pupils are dilated, or wide, begin CPR and attach AED.
- If pupils are constricted, or “Pinpoint,” administer Narcan, 1 dose, then another if the first does not take affect within 3-5 minutes.
- Ensure an open and patent airway. NPA? Could you administer the Narcan right down the pipe? No. You want the Narcan to be absorbed by the mucosal membrane in the nostrils, so administer Narcan first and then place the NPA, or, go down the nostril.
- CPR is a good idea and will assist in keeping the casualty alive. Have a Pocket Mask! Link to CPR Certification
- Keep casualty warm and place in the recovery position.
- Be aware that if the casualty returns to consciousness, they might be combative and a potential threat.
How to get Narcan for free: